Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Louisville, KY

March 27, 2017Clark County, Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 27, 2017, 7:46 PM EDT for Clark County, Madison County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2017, 7:46 PM EDT (23:46 UTC)
Expired
Mar 27, 2017, 8:00 PM EDT
In force
14 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, KY, Madison County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 3:24 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS53 KLMK 272346
SVRLMK
KYC049-151-280000-
/O.NEW.KLMK.SV.W.0069.170327T2346Z-170328T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
746 PM EDT MON MAR 27 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southern Clark County in central Kentucky...
  Madison County in central Kentucky...

* Until 800 PM EDT

* At 746 PM EDT, severe thunderstorms were located along a line
  extending from near Winchester to near Richmond to Snider, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Richmond, Harris Ferry, Berea, Goffs Corner, Peytontown, Lyndale,
  Jackson Ferry, Panola, Locust Grove and Hunt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3786 8401 3787 8403 3784 8400 3785 8406
      3782 8407 3785 8408 3782 8412 3781 8408
      3778 8411 3777 8408 3767 8409 3765 8413
      3757 8409 3756 8416 3752 8426 3754 8435
      3757 8436 3794 8434 3801 8402 3794 8397
TIME...MOT...LOC 2346Z 249DEG 38KT 3795 8426 3770 8427 3751 8434 

HAIL...<.75IN
WIND...60MPH
 
$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 7:16 PM EDT, 30 minutes earlier.

Area forecast discussion, Mar 27, 7:16 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
716 PM EDT Mon Mar 27 2017

...Updated Aviation Discussion...

.Forecast Update...
Issued at 620 PM EDT Mon Mar 27 2017

Still have some pre squall line storms popping up with hail and some
winds. Just had a report come in from Nelson county of quarter sized
hail.  Other line is just along our border with JKL.

Main line has cut through roughly half of the forecast area, so went
ahead and cut out part of the watch box behind the line. Watching
the bowing segment over southern Indiana as well, but the FRH AWOS
site only gusted to 27 knots as the line went through.

Issued at 520 PM EDT Mon Mar 27 2017

Latest RAP mesoanalysis has not been handling the amount of
available CAPE well, as we've had several hail reports, mostly
quarter sized or less, though cannot rule out some larger hail in
the pre-frontal airmass from FTK east to KLEX over the next few
hours.

The other area of concern is with the more linear feature moving
near the I-65 corridor in Central KY this hour.  This area has the
most potential instability to work with, as temperatures are well
into the 70s along our border with TN. Seeing some bowing segments
within this line and have issue warnings accordingly. HPX radar was
showing winds closer to 70 mph with this line, but have not had any
reports near that level just yet.

&&

.Short Term...(This evening through Tuesday night)
Issued at 330 PM EDT Mon Mar 27 2017

...Severe Storms Possible Late This Afternoon and Evening...

Strong to severe storms are likely this afternoon with much of the
area under a Severe Thunderstorm Watch through this evening.  These
storms are courtesy of a low pressure system moving northeast
through southern IN/northern KY.  1000-2000 j/kg of CAPE has
developed south of the warm front which was over southern IN as of
315pm EDT. 30-40 kts deep layer shear is supportive of both discrete
cells which we're seeing on radar in our region currently and will
be supportive of the line of storms over western KY which is progged
to move east through the region between 5pm-midnight tonight.

========================
Storm Threats & Timing
========================

Cellular convection will pose a large hail/damaging wind/isld
tornado threat between now and 8pm EDT.

Expect mainly a damaging wind threat with the line of storms but
small hail and a brief spin-up will be possible as well between 5pm
and midnight EDT.

=========================

Convection should decrease after midnight with elevated showers and
perhaps an isld t-storm during the early morning hours in the wake
of the evening complex.  Overnight lows will range through the 50s.

For Tuesday, expect some lingering rain showers mainly east of I-65
before the area becomes totally dry late in the day.  High
temperatures will be in the 60s.  Lows Tues night will range through
the upper 40s/lower 50s.

.Long Term...(Wednesday through Monday)
Issued at 345 PM EDT Sun Mar 26 2017

Expect dry weather on Wednesday before the pattern turns active
again for the latter portion of the week.  A strong low pressure
system will bring the chance for showers/storms to the region
beginning on Thu/Fri.  Depending on exact evolution and timing, some
of these storms could be on the strong side.  Thu looks to the be
the warmest day in the long term period with highs in the mid to
upper 70s across much of the area.

For the weekend, expect dry weather and slightly cooler temps with
highs dropping back into the 60s.  Another low pressure system looks
to approach the area again by the beginning of the work week next
week.

&&

.Aviation...(00Z TAF Issuance)
Issued at 715 PM EDT Mon Mar 27 2017

Line of storms now getting into LEX, with residual rains, occasional
lightning, at the other sites. Will see the worst of it end in the
next few hours, then get a break by just after midnight before some
lower ceilings kick in. Have gone low-end MVFR at BWG/SDF around
daybreak, but went worse for LEX through the morning hours, based on
time height sections and longer time in the moisture overnight in
the east. Lower ceilings should stick around for much of the day
Tuesday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...AMS
Long Term...AMS
Aviation...RJS
Hazardous weather outlook, Mar 27, 7:31 PM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
731 PM EDT Mon Mar 27 2017

KYZ036-037-040>043-048-049-056-057-067-282345-
Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Jessamine-Clark-
Garrard-Madison-Lincoln-
Including the cities of Georgetown, Cynthiana, Versailles,
Lexington, Paris, Carlisle, Nicholasville, Winchester, Lancaster,
Richmond, and Stanford
731 PM EDT Mon Mar 27 2017

...SEVERE THUNDERSTORM WATCH 91 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening. The most likely
hazard is damaging winds, but there is some potential for large hail
and brief spin-up tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible again Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size and wind damage
tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>035-038-039-045>047-053>055-
061>066-070>078-081-082-282345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Nelson-Mercer-
Larue-Marion-Boyle-Butler-Edmonson-Hart-Green-Taylor-Casey-Logan-
Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Taylorsville,
Lawrenceburg, Bardstown, Springfield, Harrodsburg, Hodgenville,
Lebanon, Danville, Morgantown, Brownsville, Horse Cave, Greensburg,
Campbellsville, Liberty, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
731 PM EDT Mon Mar 27 2017 /631 PM CDT Mon Mar 27 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Rest of Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size and wind damage
from the storms earlier today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS/RJS

In the hours before

Local storm report, Mar 27, 7:07 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 NW GREENSBURG         37.27N 85.51W
03/27/2017                   GREEN              KY   911 CALL CENTER

            TREE ACROSS WEST HODGENVILLE AVENUE. .

&&

KDW
Local storm report, Mar 27, 7:09 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
709 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 NW GREENSBURG         37.28N 85.52W
03/27/2017                   GREEN              KY   911 CALL CENTER

            POWER POLE IS DOWN ON HIGHWAY 88 NEAR
            GREENSBURG.

&&

KDW
Local storm report, Mar 27, 7:17 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 E GRAEFENBURG         38.15N 84.98W
03/27/2017  E1.00 INCH       FRANKLIN           KY   TRAINED SPOTTER

            LOTS OF SMALL HAIL COVERING INTERSTATE 64 IN
            1 INCH OF HAIL. LARGEST HAIL IN THE AREA WAS
            AROUND THE SIZE OF A QUARTER.

&&

KDW
Local storm report, Mar 27, 7:25 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
725 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     4 NNE ALBANY            36.75N 85.11W
03/27/2017                   CLINTON            KY   911 CALL CENTER

            TREE DOWN ON STATE GARAGE ROAD.

&&

KDW
Local storm report, Mar 27, 7:31 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
731 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     3 ESE CREELSBORO        36.87N 85.15W
03/27/2017                   RUSSELL            KY   911 CALL CENTER

            TREE DOWN ON HWY 127 NEAR THE DAM.

&&

KDW
Special weather statement, Mar 27, 7:43 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
743 PM EDT MON MAR 27 2017

KYZ041-049-057-280000-
Fayette-Clark-Madison-
743 PM EDT MON MAR 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK...
MADISON AND SOUTHEASTERN FAYETTE COUNTIES...

At 742 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Cadentown to near
Richmond to Boone. Movement was east at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Richmond, Harris Ferry, Berea, Goffs Corner, Peytontown, Jackson
Ferry, Panola, Locust Grove, Hunt and Flanagan.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3786 8401 3787 8403 3784 8400 3785 8406
      3782 8407 3785 8408 3782 8412 3781 8408
      3778 8411 3777 8408 3767 8409 3765 8413
      3757 8409 3756 8416 3752 8420 3752 8426
      3754 8435 3793 8439 3801 8401 3794 8397
TIME...MOT...LOC 2342Z 251DEG 47KT 3794 8435 3771 8432 3753 8435

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:49 PM EDTSpecial Weather StatementLMKOhio26 min
Mar 27, 3:11 PM EDTSevere Thunderstorm WarningLMKOhio34 min
Mar 27, 3:33 PM EDTSpecial Weather StatementLMKOhio27 min
Mar 27, 3:39 PM EDTSpecial Weather StatementLMKGreen36 min
Mar 27, 3:42 PM EDTSevere Thunderstorm WarningLMKAdair, Green, Metcalfe14 min
Mar 27, 3:45 PM EDTSpecial Weather StatementLMKBreckinridge30 min
Mar 27, 3:49 PM EDTSpecial Weather StatementLMKBreckinridge26 min
Mar 27, 4:08 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin37 min
Mar 27, 4:13 PM EDTSpecial Weather StatementLMKBreckinridge32 min
Mar 27, 4:25 PM EDTSpecial Weather StatementLMKCasey20 min
Mar 27, 4:26 PM EDTSpecial Weather StatementLMKButler, Edmonson, Grayson, Logan, Ohio, Simpson and 1 more49 min
Mar 27, 4:32 PM EDTSevere Thunderstorm WarningLMKOhio28 min
Mar 27, 4:36 PM EDTSpecial Weather StatementLMKGarrard24 min
Mar 27, 4:39 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson36 min
Mar 27, 4:43 PM EDTSevere Thunderstorm WarningLMKBoyle, Garrard, Lincoln47 min
Mar 27, 4:45 PM EDTFlash Flood WarningLMKOhio3 hr
Mar 27, 4:54 PM EDTSevere Thunderstorm WarningLMKAllen, Edmonson, Logan, Simpson, Warren51 min
Mar 27, 4:58 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Hardin, Ohio47 min
Mar 27, 5:00 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson, Shelby, Spencer30 min
Mar 27, 5:01 PM EDTSevere Thunderstorm WarningLMKCasey, Garrard, Lincoln44 min
Mar 27, 5:07 PM EDTSpecial Weather StatementLMKMeade23 min
Mar 27, 5:14 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison46 min
Mar 27, 5:17 PM EDTSpecial Weather StatementLMKBullitt28 min
Mar 27, 5:29 PM EDTSevere Thunderstorm WarningLMKAllen, Barren, Edmonson, Hart, Monroe46 min
Mar 27, 5:33 PM EDTAreal Flood AdvisoryLMKBullitt117 min
Mar 27, 5:36 PM EDTSpecial Weather StatementLMKHardin, Meade24 min
Mar 27, 5:39 PM EDTSevere Thunderstorm WarningLMKHardin36 min
Mar 27, 5:52 PM EDTSpecial Weather StatementLMKAnderson, Spencer38 min
Mar 27, 6:02 PM EDTSpecial Weather StatementLMKOldham28 min
Mar 27, 6:06 PM EDTSpecial Weather StatementLMKAdair, Green, Metcalfe39 min
Mar 27, 6:06 PM EDTSevere Thunderstorm WarningLMKBullitt, Nelson, Spencer24 min
Mar 27, 6:11 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Shelby34 min
Mar 27, 6:31 PM EDTSpecial Weather StatementLMKNelson, Spencer, Washington29 min
Mar 27, 6:32 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Green, Russell, Taylor28 min
Mar 27, 6:35 PM EDTSevere Thunderstorm WarningLMKFranklin, Scott, Woodford25 min
Mar 27, 6:38 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Nelson, Washington37 min
Mar 27, 6:53 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell37 min
Mar 27, 6:59 PM EDTTornado WarningLMKMercer, Washington16 min
Mar 27, 7:01 PM EDTSevere Thunderstorm WarningLMKBoyle, Casey, Fayette, Garrard, Jessamine, Lincoln and 2 more44 min
Mar 27, 7:04 PM EDTSevere Thunderstorm WarningLMKAnderson, Fayette, Franklin, Jessamine, Mercer, Scott and 1 more26 min
Mar 27, 7:18 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Scott27 min
Mar 27, 7:30 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Harrison, Jessamine, Scott and 1 more45 min
Mar 27, 7:43 PM EDTSpecial Weather StatementLMKClark, Madison17 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.